Popular epilepsy drug damages the unborn

A study by researchers in the United States has found that women who took an epilepsy drug during their pregnancy had a higher risk of giving birth to children with a lower IQ or with mental retardation.

The drug valproate, sold under the name Epilim in the UK, is made by drug company Sanofi-Synthelabo; it is currently at the centre of a British court case following claims from nearly 140 British families that it has damaged their children.

Many of the children are suffering from fetal anti-convulsant syndrome and have neural, behavioral and physical disorders such as cleft palate and spina bifida, learning difficulties, and abnormalities in movement, speech, vision and hearing.

Most of the mothers involved in the study were prescribed Epilim, and the research is the latest to document the potential dangers of valproate to the unborn.

Researcher Dr. Kimford Meador, of the University of Florida in Gainesville, tracked the IQ results of 187 children born to mothers who had taken the epilepsy drugs carbamazepine, lamotrigine, phenytoin, or valproate during pregnancy.

Dr. Meador found that nearly 24 percent of the children of mothers who took valproate had an IQ low enough to be defined as mentally retarded, compared to 12 percent for carbamazepine, 9 percent for lamotrigine, and 12 percent for phenytoin.

Children whose mothers took carbamazepine scored an average of 93 points on the IQ tests, those on phenytoin 93, lamotrigine 96, and 84 for valproate.

Meador says the findings support other studies, which have also shown valproate poses an increased risk for fetal death and birth defects.

Experts are advising doctors to inform their patients about the risks associated with valproate and say the drug is not recommended for use for women of child bearing potential.

They do however advise women with epilepsy to consult their doctors before conceiving and if the drug is to be given, the dosage should be limited.

The highly effective anti-epileptic drug should not be stopped they say without advice as that can result in seizures and possibly, death.

Patients are urged not to make sudden changes to their medication without first discussing them with their doctor.

The study was presented at the annual meeting of the American Academy of Neurology in Boston.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Study offers overview of SARS-CoV-2 infection in children